Proton pump inhibitors (PPIs) have come under increased scrutiny during recent years with respect to potential overuse for unapproved indications and adverse events.1 One such adverse event is the potential for increased risk of enteric infections based on PPIs inducing hypochlorhydria.2 This pathophysiologic mechanism has been proposed in patients who develop Clostridioides difficile diarrhea while concurrently receiving PPIs.
Based on the recent severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) pandemic, there is some hypothetical concern that PPIs could increase the risk of SARS-CoV-2 as well. It has been established that SARS-CoV-2 can invade the gastrointestinal (GI) tract using the angiotensin-converting enzyme-2 receptor, thereby invading enterocytes and leading to a multitude of potential GI symptoms including diarrhea and abdominal pain.3 Although data specific to SARS-CoV-2 are still developing, studies have shown that gastric pH ≤3 can impair the infectivity of SARS-CoV-1.4 To further investigate these potential risks, a group of investigators led by Almario et al recently published their findings evaluating PPIs and COVID-19 in the American Journal of Gastroenterology.5
The team conducted a prospective, population-based, self-administered survey (labeled as a “national health survey”) of Americans aged ≥18 years. This survey was conducted online and only in English. Participants were asked about multiple GI symptoms, and those who reported abdominal pain and discomfort, heartburn, acid reflux, or regurgitation were prompted to report any current use of PPIs and/or histamine-2 receptor antagonist (H2RA) agents. Participants were also asked to provide information regarding their COVID-19 status, with those reporting a positive test asked about both GI and respiratory symptoms. Participants receiving PPIs or H2RAs for ≤1 month and who were diagnosed with COVID-19 ≥2 months prior to the survey were eliminated from the study to limit bias. Multivariable logistic regressions were used to calculate adjusted odds ratios (aORs).
A total of 86,602 eligible respondents completed the survey, of which 53,130 (61.3%) reported prior abdominal pain or discomfort, acid reflux, heartburn, or regurgitation. Of these patients, 3386 (6.4%) reported receiving a positive COVID-19 test. Even when controlled for multiple variables, those participants reporting once-daily use of a PPI (aOR 2.15; 95% CI, 1.90-2.44) or twice-daily use (aOR 3.67; 95% CI, 2.93-4.60) had increased odds for reporting having received a positive COVID-19 test. In addition to PPI use, the authors also found that men, current smokers, and non-Hispanic Black and Latino respondents were more likely to report receiving a positive COVID-19 test. Use of low-dose H2RAs was associated with a minimal decrease in odds of reporting a positive test for COVID-19 (aOR 0.85; 95% CI, 0.74-0.99), while use of high-dose H2RAs had no statistically significant association.
When a separate regression analysis was conducted specifically looking at duration of use of antisecretory agents, the authors found that patients taking twice-daily PPI for >6 months (aOR 3.81; 95% CI, 2.97-4.87) and those taking a PPI once daily for ≤6 months (aOR 3.25; 95% CI, 2.81-3.77) had the highest aORs for reporting a positive COVID-19 test. Most patients (96.5%) who reported testing positive for COVID-19 reported some type of symptom (respiratory, GI, etc), while 19.9% of patients with a positive COVID-19 test result reported new onset of GI symptoms. Patients with a positive COVID-19 test result who were taking a lower dose of PPI (aOR 0.62; 95% CI, 0.49-0.78) had lower ORs for reporting COVID-19-associated GI symptoms compared with those not receiving PPIs. There was no statistically significant difference seen among patients taking twice-daily PPIs.
This study has several limitations based on its observational status and utilization of an online survey. Patients who were critically ill and/or hospitalized were most likely not able to participate. Similarly, patients who did not have access to a computer and/or who did not speak or read English would have been excluded from completing the survey. Some patients may have started a PPI in response to developing certain GI-related COVID-19 symptoms such as abdominal pain and nausea. In addition, there is always the potential for recall bias in survey-based studies. Participants were also not asked about the specific type of COVID-19 testing (polymerase chain reaction vs antibodies) utilized or severity of illness.
The authors concluded that there was an independent, dose-response relationship between PPI use and COVID-19 positivity. Clearly, there may be a link between increased acid suppression and risk of COVID-19; however, it must be emphasized that this does not indicate causation. This study does once again highlight that it is critical, especially during the COVID-19 pandemic, that all patients undergoing treatment with PPIs receive the lowest effective dose and for an appropriate indication. Another confounding factor to appropriate PPI use and indication is that many PPIs are available as over-the-counter products. Therefore, it is possible that many patients are using or will use PPIs without direct physician supervision. It will be interesting to see the results of future studies evaluating acid-suppression agents during the COVID-19 pandemic, especially as there is ongoing research investigating high-dose famotidine to treat patients with COVID-19.6 Although the exact mechanism is not yet fully understood, it is most likely independent of the medication’s acid-suppression capabilities, as suggested in this study.
Of note, the authors did mention that the current form of this article published in the American Journal of Gastroenterology is not in its final form and that changes may be made in the future.
1. Vaezi MF, Yang Y-X, Howden CW. Complications of proton pump inhibitor therapy. Gastroenterology. 2017;153(1):35-48.
2. Moayyedi P, Eikelboom JW, Bosch J, et al; for the COMPASS Investigators. Safety of proton pump inhibitors based on a large, multi-year, randomized trial of patients receiving rivaroxaban or aspirin. Gastroenterology. 2019;157(3):682-691.
3. Lamers MM, Beumer J, van der Vaart J, et al. SARS-CoV-2 productively infects human gut enterocytes [published online May 1, 2020]. Science. doi:10.1126/science.abc1669
4. Darnell MER, Subbarao K, Feinstone SM, Taylor DR. Inactivation of the coronavirus that induces severe acute respiratory syndrome, SARS-CoV. J Virol Methods. 2004;121(1):85-91.
5. Almario CV, Chey WD, Spiegel BMR. Increased risk of COVID-19 among users of proton pump inhibitors [published online July 7, 2020]. Am J Gastroenterol. Available at: https://journals.lww.com/ajg/Documents/AJG-20-1811_R1(PUBLISH%20AS%20WEBPART).pdf. Accessed July 19, 2020.
6. Janowitz T, Gablenz E, Pattinson D, et al. Famotidine use and quantitative symptom tracking for COVID-19 in non-hospitalised patients: a case series [published online June 4, 2020]. Gut. doi:10.1136/gutjnl-2020-321852
This article originally appeared on Gastroenterology Advisor